Ohio, 2019

Flash Flood and Flooding in Ohio, January 23 to 25, 2019

January 23 to 25, 2019 · NWS CLE · 5 events in 5 counties and zones

Low pressure tracked through the central Great Lakes bringing widespread rain to the area along with temperatures in the mid 40s. This warm up was preceded by a significant snow event on the 19th and 20th which produced widespread snow amounts from 6 to 16 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Low pressure tracked through the central Great Lakes bringing widespread rain to the area along with temperatures in the mid 40s. This warm up was preceded by a significant snow event on the 19th and 20th which produced widespread snow amounts from 6 to 16 inches. Temperatures then dropped below freezing reaching as low as 10 degrees below zero on the 21st. This cold snap resulted in ice growth on area rivers. By the 23rd the ground had frozen and the snowpack remained dense. The rain on the 23rd into the 24th was between 0.5 and 1.5 inches, heaviest in the areas of highest snowpack. The majority of the snowpack melted, contributing 0.5-0.75 inches of runoff. Ten river forecast points exceeded flood stage, with the Scioto River at La Rue reaching moderate flood stage. Several roads flooded across the region, though mainly in typical low water crossing. At least two ice jams developed that resulted in flooding in evacuations; one at the Vermilion River in Vermilion, the other on the Chagrin River in Eastlake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 23, 3:23 PM EST, 7 minutes earlier.

Area forecast discussion, Jan 23, 3:23 PM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
323 PM EST Wed Jan 23 2019

.SYNOPSIS...
A cold front will move east through the area this afternoon and
this evening with rain transitioning to snow overnight. A series
of storm systems will impact the region through at least early
next week...bringing a few shots of snow to the area.
Otherwise...a significant cooling trend will take place across
the area...with temperatures expected to remain at or below
freezing through the middle of next week.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
A cold front is just now entering western Ohio and is expected
to travel quickly east through the state into NW PA by tonight.
Light to moderate rain will be present ahead of the front...with
scattered showers behind the front. In the past 12
hours...widespread 0.75 of an inch to an inch of rain was
reported...with a few isolated areas reporting 1.25 to 1.5
inches of rain. This in combination with temperatures in the mid
40s is resulting in a significant melting of the snow
pack...adding to the total water on the ground. A flood watch
remains in effect until 4 am Thursday with a few area rivers
expected to reach minor flood stage and reports of difficult
driving conditions due to ponding of water on roadways. Expect
another few hundredths of an inch of rain generally west of I-71
and between 0.25 and 0.75 inches of rain east of there through
the evening hours.

Rain will transition to snow from west to east starting this
evening...with complete snow by tomorrow morning. With cold air
filtering into the area behind the cold front expect a
significant cooling trend...with daytime high temperatures in
the upper 20s tomorrow and into the teens and single digits late
Thursday night.

Lastly...as the colder air filters into the area...lake effect
snow will be possible across the primary snow belt of
northeastern Ohio and NW PA. The short term models are in pretty
good agreement that things will get going late Thursday
afternoon into the evening hours...continuing into at least
Thursday night.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/... A series of fast moving
clipper systems will move through the forecast area during the
midterm period. On Friday, a clipper will be exiting the
forecast area. 850mb temperatures behind the system will range
from -15 to -20C. The 12Z run of the GFS shows an upper level
short wave rotating across the northern part of the forecast
area by Friday evening. All the ingredients indicate the
potential for lake effect snow Friday through Friday night. The
synoptic moisture is fairly limited so this may be a limiting
factor with accumulations. Another system will quickly follow on
Saturday bringing another shot of light snow to the area.
Neither of the systems on Friday or Saturday appear to be of
long duration and both should be quick hitting events. On
Sunday, moisture will begin to stream over the forecast area in
advance of a more aggressive clipper system. Warm air advection
in advance of this system will bring light precipitation over
most of the forecast area.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY NIGHT/...
A moderately strong clipper system will approach the region Sunday
night through Monday night.  The models are showing an area of low
pressure moving across Lake Erie Monday night dragging a cold front
with it.  This system is forecast to have more moisture associated
with it compared to the systems impacting the region over the
weekend. The models also show a tongue of warmer air surging in
advance of the system.  This may produce enough warm air to
transition some of the snow to mixed precipitation or rain briefly.
Cold air will surge behind this system bringing 850mb temperatures
back into the -15 to -20C range.  Lake effect snow will occur over
Northeast Ohio and Northwest Pennsylvania Tuesday Night into
Wednesday.

&&

.AVIATION /18Z Wednesday THROUGH Monday/...
Mainly IFR and MVFR cigs and vis expected through the forecast
at all terminals. Terminals generally from KMNN eastward will
continue to see light...and possibly an hour or two of
moderate...rain into the evening hours. A cold front sweeps east
through the area...with mixed winter precipitation generally
starting around the 00z hour in western ohio moving east before
becoming all snow by around the 12z Thursday. Most terminals
will experience a few hours of ice pellets...freezing rain...and
snow during this transition period.

Otherwise...breezy southerly winds will slowly turn southwest
into the evening hours and begin to subside between 00z and 06z
across the area.

OUTLOOK...Occasional non-VFR Thursday through Saturday.

&&

.MARINE...
A cold front will move across the lake this evening.
Winds will shift to the northwest tonight and continue through
Thursday.  A series of fast moving weak clipper systems will move
across the lake through the end of the week.  A general westerly
flow will occur with these systems with occasional shifts to a
southwest or northwest direction.  A stronger system will approach
the lake for the start of next week.  Winds will shift to an
easterly direction Sunday night into Monday in advance of this
system.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch through late tonight for OHZ009>014-017>023-
     027>033-036>038-047-089.
PA...Flood Watch through late tonight for PAZ001>003.
MARINE...Small Craft Advisory until 7 AM EST Thursday for LEZ145>149.

&&

SYNOPSIS...Riley
NEAR TERM...Riley
SHORT TERM...Garnet
LONG TERM...Garnet/Oudeman
AVIATION...Riley
MARINE...Garnet
Hazardous weather outlook, Jan 23, 2:45 PM EST, 45 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
245 PM EST Wed Jan 23 2019

OHZ009>014-017>023-027>033-036>038-047-089-PAZ001>003-241945-
Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Hancock-Seneca-
Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-Richland-
Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
245 PM EST Wed Jan 23 2019

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-241945-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
245 PM EST Wed Jan 23 2019

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Cleveland radar (KCLE), 45 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

4 flood, 1 flash flood. Local standard time, as filed.

Flood, Lake

When
January 23, 3:30 PM EST to January 24, 12:00 AM EST
Where
Lake County, 0.68 mi ENE of Lake Line to 1.24 mi ESE of Lake Line
Cause
Ice Jam
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
41.672, -81.437

The combination of rain, snowmelt, and river ice produced an ice jam on January 23rd. At 330 PM the river came out of banks in Eastlake. The first location to flood was Trader Jacks Riverside Grille. At approximately 1000 PM the river rose to about 15 feet with large ice chunks. The flood waters inundated West Island and Admiral Drive in Eastlake, resulting in swift water rescues. In all six families needed rescue. Erie Road was also cut off by floodwaters and ice.

Flash Flood, Erie

When
January 23, 10:20 PM EST to January 24, 4:00 AM EST
Where
Erie County, Vermilion to 1.61 mi NE of Axtel
Cause
Ice Jam
Property damage
$50,000
Reported by
911 Call Center
Coordinates
41.420, -82.370

River ice estimated between 6 and 8 inches thick developed along the Vermilion River during a cold snap around the 21st. Rain and snowmelt on the 23rd caused the river ice to break up and jam. The jam was reported by local authorities to the NWS around 1025 PM EST. By 1144 PM evacuations were underway with swift water rescue teams. In all 11 people were rescued including children. There were at least 40 homes impacted by the ice and flood waters which measured 2 to 5 feet deep. Reports from a resident that there were no flood waters at 10 pm, 2 feet of water starting encroaching on homes by 1030 pm, and by 11 pm had doubled to 4 feet deep.

Flood, Hancock

When
January 24, 3:00 PM EST to 11:00 PM EST
Where
Hancock County, Findlay to 0.72 mi N of Findlay
Cause
Heavy Rain
Reported by
Local Official
Coordinates
41.030, -83.650

The Eagle Creek in Findlay reached a stage of 10.9 feet midday on the 24th. Flooding was reported but impacts were dampened due to the fact that the main stem Blanchard River was not in flood. Flood waters inundated portions of South Blanchard Street, Brookside Drive, Fremont and Graceland Streets. The intersections of Beechmont Drive with Fairmont and Rosemont Drives also flooded.

Flood, Trumbull

When
January 24, 8:00 PM EST to January 25, 8:00 PM EST
Where
Trumbull County, 1.19 mi NNW of Braceville to 1.28 mi WNW of Braceville
Cause
Ice Jam
Reported by
911 Call Center
Coordinates
41.246, -80.959

The Eagle Creek in Braceville Ohio crested at 12.8 feet on the evening of the 24th. The flooding as exasperated by river ice which resulted in more significant flooding on area roads than a stage of 12.8 feet would normally support. The most impacted roads were Eagle Creek Road, Braceville Robinson Road, and Barclay Messerly Road.

Flood, Marion

When
January 24, 10:00 PM EST to January 25, 5:00 AM EST
Where
Marion County, La Rue to 1.34 mi NNW of New Bloomington
Cause
Heavy Rain / Snow Melt
Reported by
Local Official
Coordinates
40.580, -83.320

The Scioto River at La Rue crested at 13.04 feet on the night of the 24th. When the Scioto exceeds 13.00 feet the river waters approach the town of La Rue. No flood damage losses has been reported in this area on this event. Route 37 and parts of Vine Street were flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796423, 796422, 796427, 796424, 796425.